Texas, 2016

Drought in Texas, October 25 to 31, 2016

October 25 to 31, 2016 · NWS SHV · 8 events in 8 counties and zones

After a wet August of 2016, September was a relatively dry month for the northern half of Northeast Texas with areal rainfall amounts generally below two inches for the month. October of 2016 continued this trend with the same portions of Northeast Texas having seen less than 1 inch.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

After a wet August of 2016, September was a relatively dry month for the northern half of Northeast Texas with areal rainfall amounts generally below two inches for the month. October of 2016 continued this trend with the same portions of Northeast Texas having seen less than 1 inch. Conditions began to worsen by the latter half of the month with several counties across the northern half of Northeast Texas being classified with D2 Severe Drought conditions on Oct. 25th and continuing beyond the month of October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 24, 10:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Oct 24, 10:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1158 PM CDT Mon Oct 24 2016

.AVIATION...
VFR conditions will continue through the 24/06Z TAF period. The
high based AC/cirrus associated with a weak shortwave has shifted
S of the I-20 terminals as of late evening...with SKC expected
through the overnight hours. Given the low temp/dewpoint
depressions and light winds...could see some patchy FG develop
overnight...with development already underway near ASL/MNE and
ELD. Did include tempo mention with vsby restrictions in patchy FG
at all but the TYR/SHV terminals...with any FG development
expected to lift by 14-15Z. Some cu redevelopment may also occur
from Wrn LA N into SW AR/extreme Ern TX/SE OK overnight...with
another diurnal sct cu field expected to develop once again over
E TX/SW AR/SE OK by 18Z...diminishing by 00Z. Will also see an
increase in thin cirrus from the W by mid to late morning...which
will thicken late in the day/evening ahead of the next shortwave
that will approach from the W. Light S or LT/VRB winds will
continue through the TAF period. /15/

&&

.PREV DISCUSSION... /issued 942 PM CDT Mon Oct 24 2016/

DISCUSSION...
Very isolated showers or sprinkles continue to move southeast
through Deep East Texas, but radar loops indicate this activity is
dissipating. Precip is likely very elevated as observations are
reporting no clouds below 12 kft. The lack of rain being reported
by the obs sites also suggest any precip is evaporating before
reaching the surface. Given these factors, any mention of rain was
removed from the grids for the remainder of tonight.

Overnight low temperatures were also lowered by a couple of
degrees for some locations in East Texas where skies are currently
clear, which should aid in cooling tonight.

Updated products have been sent. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  56  81  55  82 /   0   0   0  10
MLU  51  83  53  83 /   0   0   0  10
DEQ  55  79  53  79 /   0   0  10  20
TXK  56  79  54  80 /   0   0   0  10
ELD  51  79  51  80 /   0   0   0  10
TYR  60  81  60  82 /  10   0   0  10
GGG  58  80  56  82 /  10   0   0  10
LFK  57  81  54  82 /  10   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Oct 24, 10:42 AM CST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1142 AM CDT MON OCT 24 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1142 AM CDT MON OCT 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

VII

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Red River

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
Drought Monitor
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Drought, Bowie

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Bowie forecast zone
Reported by
Drought Monitor
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Drought, Franklin

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Titus

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Titus forecast zone
Reported by
Drought Monitor
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Morris

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
Drought Monitor
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Camp

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Camp forecast zone
Reported by
Drought Monitor
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Wood

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Wood forecast zone
Reported by
Drought Monitor
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Drought, Upshur

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Upshur forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660930, 660931, 660932, 660933, 660934, 660935, 660936, 660937.